Alert archive / Montana / River Flood Warnings in 2014

River Flood Warning 3, NWS Great Falls, MT

March 12, 2014Fergus County, Montana

NWS Great Falls, MT issued this river flood warning at Mar 12, 2014, 9:43 AM MDT for Fergus County, Montana. It was in force for 32 hr.

The area

The outline as issued.

The facts

Issued
Mar 12, 2014, 9:43 AM MDT (15:43 UTC)
Expired
Mar 13, 2014, 6:00 PM MDT
In force
32 hr
Issued by
NWS Great Falls, MT
Area
Storm-based polygon
Flood severity
Minor

County Fergus County, MT

The radar

The Glasgow radar (KGGW), 167 km from the middle of the area, began a volume at 15:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Missouri River near Landusky (LDKM8). The gauge peaked at 28.79 ft at Mar 11, 2014, 9:00 AM MDT.

actionminormoderate222426283003/1203/1303/1403/15
Action stage
26 ft
Minor stage
27 ft
Moderate stage
29 ft
Major stage
33 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 06115200, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted, in the capitals the NWS used until 2016.

281 
WGUS45 KTFX 121543
FLWTFX
BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE GREAT FALLS MT
943 AM MDT WED MAR 12 2014

...THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A FLOOD 
WARNING UNTIL THURSDAY EVENING FOR THE FOLLOWING RIVERS IN NORTH CENTRAL
MONTANA...

  MISSOURI RIVER NEAR LANDUSKY 

.A ICE JAM ON THE MISSOURI RIVER HAS CAUSED MINOR FLOODING NEAR LANDUSKY. JAMES 
KIPP STATE PARK HAS BEEN CLOSED AS A RESULT OF THE FLOODING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SAFETY MESSAGE...TURN AROUND...DONT DROWN. MOTORISTS SHOULD NOT 
ATTEMPT TO DRIVE THROUGH WATER FLOWING OVER THE ROAD. 
THE LATEST STAGES AND FORECASTS FOR RIVERS AND STREAMS CAN BE FOUND 
AT OUR WEB PAGE...WATER.WEATHER.GOV/AHPS

&&

MTC027-130643-
/O.NEW.KTFX.FL.W.0003.140312T1543Z-140314T0000Z/
/LDKM8.1.IJ.000000T0000Z.140312T0815Z.140313T1800Z.UU/
943 AM MDT WED MAR 12 2014

THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A 

* FLOOD WARNING FOR 
  THE MISSOURI RIVER AT LANDUSKY.
* UNTIL THURSDAY EVENING...OR UNTIL THE WARNING IS CANCELLED.
* AT 9:00 AM WEDNESDAY THE STAGE WAS 27.4 FEET. 
* FLOOD STAGE IS 25.0 FEET. 
* MINOR FLOODING IS OCCURRING AND MINOR FLOODING IS FORECAST.
* FORECAST...THE RIVER WILL CONTINUE TO FALL TO BELOW FLOOD STAGE BY 
  TOMORROW EARLY AFTERNOON.

&&

LAT...LON 4763 10900 4781 10886 4771 10832 4747 10832 

$$
5 follow-up statements
527 
WGUS85 KTFX 122145
FLSTFX
FLOOD STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
345 PM MDT WED MAR 12 2014

...THE FLOOD WARNING HAS BEEN EXTENDED FOR A PORTION OF THE
MISSOURI RIVER NEAR LANDUSKY...

  MISSOURI RIVER NEAR LANDUSKY 

.AN ICE JAM ON THE MISSOURI RIVER NEAR LANDUSKY HAS CAUSED FLOODING
ON A PORTION OF THE RIVER. AS A RESULT...THE JAMES KIPP STATE PARK
HAS BEEN CLOSED DUE TO THE FLOODING.

BECAUSE SOME OF THE FLOODING IS A RESULT OF A AN ICE JAM...THE
FLOODING WILL PERSIST FOR A FEW MORE DAYS...AS THE EXTACT TIMING OF
THE BREAK UP OF ICE JAMS ARE UNPREDICTABLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOTORISTS SHOULD NOT ATTEMPT TO DRIVE THROUGH WATER FLOWING OVER THE 
ROAD. IF WATER DOES COVER THE ROADWAY...TURN AROUND...DO NOT DROWN.

THE LATEST STAGES AND FORECASTS FOR RIVERS AND STREAMS CAN BE FOUND 
AT OUR WEB PAGE...WATER.WEATHER.GOV/AHPS

&&

MTC027-131245-
/O.EXT.KTFX.FL.W.0003.000000T0000Z-140314T1330Z/
/LDKM8.1.IJ.000000T0000Z.140312T0815Z.140314T0730Z.UU/
345 PM MDT WED MAR 12 2014

...FLOOD WARNING EXTENDED UNTIL FRIDAY MORNING FOR...
  THE MISSOURI RIVER AT LANDUSKY.
* UNTIL FRIDAY MORNING...OR UNTIL THE WARNING IS CANCELLED.
* AT 3:00 PM WEDNESDAY THE STAGE WAS 27.2 FEET. 
* FLOOD STAGE IS 25.0 FEET. 
* MINOR FLOODING IS OCCURRING AND MINOR FLOODING IS FORECAST.
* FORECAST...THE RIVER WILL CONTINUE TO FALL TO BELOW FLOOD STAGE BY 
  EARLY FRIDAY MORNING. FLOODING AT JAMES KIPP STATE PARK WILL
  OCCUR.

&&

LAT...LON 4763 10900 4781 10886 4771 10832 4747 10832
624 
WGUS85 KTFX 130241
FLSTFX
FLOOD STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
841 PM MDT WED MAR 12 2014

...THE FLOOD WARNING CONTINUES FOR THE FOLLOWING RIVERS IN
NORTH CENTRAL MONTANA...

 MISSOURI RIVER AT LANDUSKY AFFECTING FERGUS COUNTY 
 MILK RIVER AT RUDYARD AFFECTING HILL COUNTY 

.AN ICE JAM ON THE MISSOURI RIVER NEAR LANDUSKY HAS CAUSED FLOODING
ON A PORTION OF THE RIVER. AS A RESULT...THE JAMES KIPP STATE PARK
HAS BEEN CLOSED DUE TO THE FLOODING. BECAUSE SOME OF THE FLOODING
IS A RESULT OF A AN ICE JAM...THE FLOODING WILL PERSIST FOR A FEW
MORE DAYS...AS THE EXTACT TIMING OF THE BREAK UP OF ICE JAMS ARE
UNPREDICTABLE.

A FLOOD WARNING IS ALSO IN EFFECT UNTIL FURTHER NOTICE FOR A PORTION
OF THE MILK NORTH OF RUDYARD. FLOODING IS EXPECTED ALONG PORTIONS
OF THE MILK RIVER...MAINLY FROM FRESNO RESERVOIR NORTHWARD TO THE
CANADIAN BORDER. THE MAIN EFFECTS FROM FLOODING WILL BE TO FARM
LAND ADJACENT TO THE MILK RIVER.

&&

MTC027-131741-
/O.CON.KTFX.FL.W.0003.000000T0000Z-140314T1330Z/
/LDKM8.1.IJ.000000T0000Z.140312T0815Z.140314T0730Z.UU/
841 PM MDT WED MAR 12 2014

THE FLOOD WARNING CONTINUES FOR
  THE MISSOURI RIVER AT LANDUSKY.
* UNTIL FRIDAY MORNING...OR UNTIL THE WARNING IS CANCELLED.
* AT 8:00 PM WEDNESDAY THE STAGE WAS 26.9 FEET. 
* FLOOD STAGE IS 25.0 FEET. 
* MINOR FLOODING IS OCCURRING AND MINOR FLOODING IS FORECAST.
* FORECAST...THE RIVER WILL CONTINUE TO FALL TO BELOW FLOOD STAGE BY 
  EARLY FRIDAY MORNING. FLOODING AT JAMES KIPP STATE PARK WILL
  OCCUR.

&&

LAT...LON 4763 10900 4781 10886 4771 10832 4747 10832 


$$

MTC041-131741-
/O.CON.KTFX.FL.W.0004.000000T0000Z-000000T0000Z/
/ERNM8.1.SM.140312T0456Z.140312T1800Z.000000T0000Z.NO/
841 PM MDT WED MAR 12 2014

THE FLOOD WARNING CONTINUES FOR
  THE MILK RIVER AT RUDYARD.
* UNTIL FURTHER NOTICE...OR UNTIL THE WARNING IS CANCELLED.
* AT 8:15 PM WEDNESDAY THE STAGE WAS 9.9 FEET. 
* FLOOD STAGE IS 9.5 FEET. MINOR FLOODING WILL OCCUR
  ALONG PORTIONS OF THE MILK RIVER FROM FRESNO RESERVOIR
  NORTHWARD TO THE CANADIAN BORDER.

&&

LAT...LON 4896 11047 4900 11047 4900 11042 4896 11032 4892 11035
918 
WGUS85 KTFX 131210
FLSTFX
FLOOD STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
610 AM MDT THU MAR 13 2014

...THE FLOOD WARNING CONTINUES FOR THE MISSOURI RIVER AT LANDUSKY
AFFECTING FERGUS COUNTY... 

.A FLOOD WARNING CONTINUES UNTIL FURTHER NOTICE FOR A PORTION
OF THE MILK NORTH OF RUDYARD. FLOODING IS EXPECTED ALONG PORTIONS
OF THE MILK RIVER...MAINLY FROM FRESNO RESERVOIR NORTHWARD TO THE
CANADIAN BORDER. THE MAIN EFFECTS FROM FLOODING WILL BE TO FARM
LAND ADJACENT TO THE MILK RIVER.

...THE FLOOD WARNING HAS BEEN CANCELED FOR THE MILK RIVER AT RUDYARD
AFFECTING HILL COUNTY 

.THE WATER LEVEL HAS DROPPED BELOW FLOOD STAGE AND IS EXPECTED TO
CONTINUE TO DECREASE. 


PRECAUTIONARY/PREPAREDNESS ACTIONS...

TURN AROUND...DONT DROWN. MOTORISTS SHOULD NOT ATTEMPT TO DRIVE 
THROUGH WATER FLOWING OVER THE ROAD. 


THE LATEST STAGES AND FORECASTS FOR RIVERS AND STREAMS CAN BE FOUND 
AT OUR WEB PAGE...WATER.WEATHER.GOV/AHPS

&&

MTC027-131240-
/O.CAN.KTFX.FL.W.0003.000000T0000Z-140314T1330Z/
/LDKM8.1.IJ.000000T0000Z.140312T0815Z.140313T0514Z.UU/
610 AM MDT THU MAR 13 2014

THE FLOOD WARNING IS CANCELLED FOR
  THE MISSOURI RIVER AT LANDUSKY.
* AT  5:00 AM THURSDAY THE STAGE WAS 24.4 FEET. 
* FLOOD STAGE IS 25.0 FEET. 
* FELL BELOW FLOOD STAGE AT 11:14 PM WEDNESDAY.
* FORECAST...THE RIVER WILL CONTINUE TO FALL TO 23.5 FEET BY TOMORROW
  MORNING.

&&

LAT...LON 4763 10900 4781 10886 4771 10832 4747 10832 

$$
456 
WGUS85 KTFX 131223 CCA
FLSTFX
FLOOD STATEMENT...CORRECTED
NATIONAL WEATHER SERVICE GREAT FALLS MT
610 AM MDT THU MAR 13 2014

...THE FLOOD WARNING HAS BEEN CANCELLED FOR THE MISSOURI RIVER AT LANDUSKY
AFFECTING FERGUS COUNTY... 

.THE WATER LEVEL HAS DROPPED BELOW FLOOD STAGE AND IS EXPECTED TO
CONTINUE TO DECREASE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TURN AROUND...DONT DROWN. MOTORISTS SHOULD NOT ATTEMPT TO DRIVE 
THROUGH WATER FLOWING OVER THE ROAD. 


THE LATEST STAGES AND FORECASTS FOR RIVERS AND STREAMS CAN BE FOUND 
AT OUR WEB PAGE...WATER.WEATHER.GOV/AHPS

&&

MTC027-131240-
/O.CAN.KTFX.FL.W.0003.000000T0000Z-140314T1330Z/
/LDKM8.1.IJ.000000T0000Z.140312T0815Z.140313T0514Z.UU/
610 AM MDT THU MAR 13 2014

THE FLOOD WARNING IS CANCELLED FOR
  THE MISSOURI RIVER AT LANDUSKY.
* AT  5:00 AM THURSDAY THE STAGE WAS 24.4 FEET. 
* FLOOD STAGE IS 25.0 FEET. 
* FELL BELOW FLOOD STAGE AT 11:14 PM WEDNESDAY.
* FORECAST...THE RIVER WILL CONTINUE TO FALL TO 23.5 FEET BY TOMORROW
  MORNING.

&&

LAT...LON 4763 10900 4781 10886 4771 10832 4747 10832 

$$
245 
WGUS85 KTFX 131537 CCA
FLSTFX

FLOOD STATEMENT...CORRECTED
NATIONAL WEATHER SERVICE GREAT FALLS MT
937 AM MDT THU MAR 13 2014

...THE FLOOD WARNING HAS BEEN CANCELLED FOR THE MISSOURI RIVER AT 
LANDUSKY AFFECTING FERGUS COUNTY... 

.THE WATER LEVEL HAS DROPPED BELOW FLOOD STAGE AND IS EXPECTED TO
CONTINUE TO DECREASE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TURN AROUND...DONT DROWN. MOTORISTS SHOULD NOT ATTEMPT TO DRIVE 
THROUGH WATER FLOWING OVER THE ROAD. 


THE LATEST STAGES AND FORECASTS FOR RIVERS AND STREAMS CAN BE FOUND 
AT OUR WEB PAGE...WATER.WEATHER.GOV/AHPS

&&

MTC027-131540-
/O.CAN.KTFX.FL.W.0003.000000T0000Z-140314T1330Z/
/LDKM8.1.IJ.000000T0000Z.140312T0815Z.140313T0514Z.UU/
937 AM MDT THU MAR 13 2014

THE FLOOD WARNING IS CANCELLED FOR
  THE MISSOURI RIVER AT LANDUSKY.
* AT  5:00 AM THURSDAY THE STAGE WAS 24.4 FEET. 
* FLOOD STAGE IS 25.0 FEET. 
* FELL BELOW FLOOD STAGE AT 11:14 PM WEDNESDAY.
* FORECAST...THE RIVER WILL CONTINUE TO FALL TO 23.5 FEET BY TOMORROW
  MORNING.

&&

LAT...LON 4763 10900 4781 10886 4771 10832 4747 10832 

$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this river flood warning went out at Mar 12, 5:10 AM MDT, 4 hours 33 minutes earlier.

Area forecast discussion, Mar 12, 5:10 AM MDT, 4 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
510 AM MDT Wed Mar 12 2014

Updated Aviation Discussion

.DISCUSSION...

Today through Friday...Water vapor indicates a good high pressure
ridge building although with some moisture moving over the top. A
good surface pressure gradient remains along the Rockies but the
only site pushing windy conditions is Deep Creek. Winds aloft are
not giving much support and these brisk winds should weaken during
the day. A shortwave will approach the Rockies Wednesday night.
Although the main dynamics will be over Southwest Montana, moisture
is scarce and the main effect will be breezy winds along the Rockies
and adjacent plains...but winds will weaken Thursday as the
shortwave moves past the zones. The associated cold front will bring
some slightly cooler air south across the border and max temps will
be moderated a bit. The upper level ridge will rebuild quickly
Thursday but another weak shortwave will again approach the Rockies
by late Friday but will be far enough west to only be affecting the
western mountains. This will make it a bit breezy again along the
Rockies and adjacent plains as the shortwave approaches. Zelzer

Friday night through Wednesday...Medium range weather models remain
in fair agreement through this weekend but continue to have problems
beginning early next week. A shortwave sliding SE downstream of a
building upper level ridge along the west coast will move quickly
through MT Friday night through Saturday morning, bringing a chance
of showers to most of the forecast area as well as cooler, but still
near seasonal, temps on Saturday. Quick movement of this system will
keep precipitation amounts fairly low. Snow levels will lower enough
Friday night for any precipitation to be in the form of snow by
Saturday morning, though accumulations will generally be limited to
the mtns, where up to 2 inches may fall. The upper level ridge along
the west coast builds in quickly behind the departing shortwave
Saturday afternoon and shifts east across the Northern Rockies and
MT Sunday, providing a period of dry and much warmer conditions on
Sunday. The ridge begins to flatten late Sunday through Sunday night
and westerly flow aloft strengthens. This in combination with
strengthening surface pressure gradients will likely produce windy
conditions by Sunday evening over much of north-central MT with the
potential for strong winds along the Rocky Mtn Front and adjacent
Plains through Sunday night. ECMWF model digs a stronger trough from
the eastern Pacific into the western US Mon/Tues, while the GFS
brings a much weaker trough across the region. Will lean slightly
toward the ECMWF solution as it has been somewhat more consistent
over the past few runs vs the GFS, though both models continue to
have a large spread among there ensemble members leading to
generally low confidence. Hoenisch

&&

.AVIATION...
UPDATED 1100Z.
VFR conditions will prevail through tonight as high pressure over
the northern Rockies maintains dry conditions under a NW flow aloft.
A period of broken high clouds will move SE across the region this
morning, otherwise cloud-cover will be scattered. Breezy west to
southwest winds will continue over the north-central MT plains with
lighter surface winds in the valleys of SW MT. Hoenisch

&&

.HYDROLOGY...
A few hydrologic highlights remain in effect for portions of
North Central and Southwest Montana. However...warmer air will
begin to move back into the region later this week and into the
weekend...increasing the snow melt. Small stream flooding is
likely to continue over a portion of the region for the next
several days. Additionally...even though overnight lows are
expected to fall near/slightly below freezing over the next few
nights...snow melt runoff will likely slow up a bit during the
overnight hours...but not completely stop.

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  51  30  50  29 /   0   0  10  10
CTB  49  28  46  27 /   0   0  10   0
HLN  49  25  50  28 /   0   0  10   0
BZN  44  21  48  23 /   0   0  10  10
WEY  39  10  41  10 /   0   0  10   0
DLN  45  21  47  24 /   0   0   0  10
HVR  54  27  50  26 /   0   0  10  10
LWT  49  30  48  28 /   0   0  10  10

&&

.TFX WATCHES/WARNINGS/ADVISORIES...

URBAN and SMALL STREAM FLOOD ADVISORY until 115 PM MDT Wednesday for
Jefferson County.

URBAN and SMALL STREAM FLOOD ADVISORY until 200 PM MDT Wednesday for
Glacier and Pondera counties.

URBAN and SMALL STREAM FLOOD ADVISORY until 930 PM MDT Wednesday for
Lewis and Clark County.

&&

weather.gov/greatfalls
www.twitter.com/NWSGreatFalls
www.facebook.com/US.NationalWeatherService.GreatFalls.gov

In the hours before

Local storm report, Mar 12, 5:49 AM MDT, 3 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
549 AM MDT WED MAR 12 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 AM     HEAVY SNOW       BOZEMAN                 45.68N 111.04W
03/11/2014  E6.0 INCH        GALLATIN           MT   PUBLIC

            NEW SNOWFALL PAST 12 HOURS

&&

UTTECH
Local storm report, Mar 12, 5:51 AM MDT, 3 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
551 AM MDT WED MAR 12 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 AM     SNOW             1 S BOZEMAN             45.66N 111.05W
03/11/2014  M5.0 INCH        GALLATIN           MT   CO-OP OBSERVER

            NEW SNOWFALL PAST 12 HOURS

&&

UTTECH
Local storm report, Mar 12, 5:56 AM MDT, 3 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
556 AM MDT WED MAR 12 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     HEAVY SNOW       11 NE BOZEMAN           45.79N 110.88W
03/11/2014  M23.0 INCH       GALLATIN           MT   PUBLIC

            NEW SNOWFALL PAST 36 HOURS...APPROXIMATE ELEVATION 7500
            FEET

&&

UTTECH
Local storm report, Mar 12, 5:58 AM MDT, 3 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
558 AM MDT WED MAR 12 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     HEAVY SNOW       6 WNW BIG SKY           45.30N 111.45W
03/11/2014  M25.0 INCH       MADISON            MT   PUBLIC

            NEW SNOWFALL PAST 36 HOURS...APPROXIMATE ELEVATION 8000
            FEET

&&

UTTECH
Local storm report, Mar 12, 6:06 AM MDT, 3 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
606 AM MDT WED MAR 12 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     HEAVY SNOW       1 NNE BIG SKY           45.28N 111.32W
03/11/2014  M11.5 INCH       GALLATIN           MT   CO-OP OBSERVER

            NEW SNOWFALL PAST 36 HOURS...APPROXIMATE ELEVATION 6600
            FEET

&&

UTTECH

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 12, 4:48 PM MDTRiver Flood WarningTFXHill24 hr

Nearby

River Flood Warnings in Montana, 2014Every river flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.